Back to Ask the Diabetes Team Ask the Diabetes Team

From West Hartford, Connecticut, USA:

My 18 month old son was diagnosed three months ago with type 1. He currently weighs 33 lbs and, up until last week, he had been on a regimen of two shots per day of Humalog and NPH combined. Both insulins were on a sliding scale. The morning dose was zero to one and a half units of H and one to two units of NPH. The evening dose was zero to one half unit of H and zero to 1 unit of NPH. This seemed okay, with approximately 40% of his sugars within range, but he had extreme peaks and valleys where most days he was often fluctuating by 150-200 points at times and extremely irritable.

Under the care of a new, highly recommended doctor, we have switched to U-25 diluted Humalog and Ultralente. The U-25 is given up to three times a day (zero to one and three-fourths units) on a sliding scale and the U is given twice daily. three units in the morning and one and a half units in the evening. The shots are given at 6:30 a.m., 12:00 p.m. and 5 p.m. He is now running more consistent numbers, but is running high all the time, typically in the 300-400 mg/dl [16.7-22.2 mmol/L]. The exception is around 10:30-11:00 a.m. when he is consistently dropping to 80-90 mg/dl [4.4-5.0 mmol/L] and he does get a snack around 9:30 a.m. With our doctor's consent, we have increased the doses to try to handle the highs, but they aren't really working yet and we are looking for a second opinion on the following questions:

  • Do these doses sound low for his age/weight?

  • How long does a child typically continue to make there own insulin?

  • Is Ultralente stronger than NPH or vice versa?

  • Assuming the U-25 is mixed correctly there should be no difference from giving straight humalog, or is there?

  • Should we keep plugging along with increasing the doses of Ultra or switch back to NPH?

  • Is there a lag time when switching insulins to see the real effect and what is that time, typically?


It is the policy of our web site not to give specific insulin dose advice. This would be dangerous and unethical as this should be negotiated between you and your doctor. However, the regimen for any one child has to be tailored to all of the circumstances, such as age, eating pattern, who's around to give injections etc. Toddlers are always very difficult to manage because they are not willing or sentient participants and because some days they will eat, some days they would rather play. What matters is avoiding blood sugar extremes, maintaining reasonable A1c and growing and developing normally. Usually, things settle down when a child begins kindergarten and, almost always, by school age.


Original posting 21 Feb 2004
Posted to Daily Care and Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.